Alert archive / North Carolina / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 90, NWS Wilmington, NC

June 3, 2000Robeson County, North Carolina; Dillon County, South Carolina

NWS Wilmington, NC issued this severe thunderstorm warning at Jun 3, 2000, 9:02 PM EDT for Robeson County, North Carolina; Dillon County, South Carolina. It was in force for 58 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 3, 2000, 9:02 PM EDT (01:02 UTC)
Expired
Jun 3, 2000, 10:00 PM EDT
In force
58 min
Issued by
NWS Wilmington, NC
Area
Whole counties

Counties Robeson County, NC, Dillon County, SC

The radar

The Wilmington radar (KLTX), 95 km from the middle of the area, began a volume at 00:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 3, 9:35 PM EDTHail 1.75Barnesville, NCPublic reported marble up to golfball size hail.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 00:00Z, 1.0 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 00:00Z on 2000-06-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1285 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 00:00Z on 2000-06-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 69 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1285 J/kg
Mixed-layer CIN
-126 J/kg
Mixed-layer LCL
1667 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
69 m²/s²
0-3 km storm-relative helicity
100 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KILM 040103
SVRILM
NCC155-SCC033-040200-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON NC
902 PM EDT SAT JUN 3 2000

THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DILLON COUNTY IN NORTHEAST SOUTH CAROLINA
  ROBESON COUNTY IN SOUTHEAST NORTH CAROLINA

* UNTIL 1000 PM EDT

* AT 902 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER LITTLE ROCK...OR ABOUT 5 MILES NORTH OF
  DILLON...MOVING EAST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR
  SOUTH OF THE BORDER AT 920 PM EDT
  ROWLAND AT 925 PM EDT
  PURVIS AT 935 PM EDT
  RAYNHAM AT 950 PM EDT
  BARNESVILLE AT 1005 PM EDT

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN WILMINGTON NC.

$$

LAT...LON 3457 7949 3439 7947 3438 7897 3464 7899

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 3, 2:25 PM EDT, 6 hours 37 minutes earlier.

Area forecast discussion, Jun 3, 2:25 PM EDT, 6 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
225 PM EDT SAT JUN 3 2000

TEMPS HAVE SOARED INTO THE 90 TO 95 DEGREE RANGE ACROSS CWA WITH
DEWPOINTS IN THE BALLPARK OF 70 DEGREES PROVIDING A HOT AND HUMID
AFTN. HOWEVER...ATMOSPHERE CAPPED AT THIS POINT WITH ONLY CI CLOUDS
MOVING OVER US.

AS FRONT NEARS THIS EVENING AND BETTER DYNAMICS TO WORK
WITH...EXPECT ATMOSPHERE TO DESTABILIZE AND CHC OF SHOWERS AND TSTMS
TO INCREASE. MODELS HINTING AT BEST LIFT AND DYNAMICS AROUND
MIDNIGHT TNGT AS FRONT STALLS OUT OVER CWA.

LOW PROGGED TO FORM ALONG FRONT IN SC OVERNIGHT AND SYSTEM REMAINS
STALLED OUT INTO SUN. THIS FEATURE IN PLACE ALONG WITH UPPER LEVEL
IMPULSES MOVING THROUGH IN THE UPPER LEVEL NEARLY ZONAL FLOW WILL
PROVIDE FOR CONTINUED CHC OF SHOWERS AND TSTMS SUN/SUN NIGHT. WILL
GO WITH POPS IN THE 30/40 PERCENT RANGE. MORE CLOUD COVER SUN AND
E/NE FLOW WILL HELP SURPRESS HIGH TEMPS. GUIDANCE NUMBERS LOOK
REASONABLE.

CWF: SOUTHWARD SINKING FRONT TO MAKE WINDS FCST TRICKY THIS PKG.
WILL CONTINUE THINKING OF STALLING FRONT ALONG NC/SC COASTAL BORDER
AND GIVING NC THE MORE E/NE WIND COMPONENT WITH SC WATERS REMAINING
S/SE. SPEEDS 15 KT OR LESS WITH SEA 3 TO 4 FT AT MOST. AS NEXT FRONT
NEARS ON MON WILL INCLUDE MENTION OF INCREASING SW FLOW OVER ALL
WATERS. POSSIBILITY OF SCA MON NIGHT AND TUE AS SECOND FRONT
NEARS/CROSSES REGION.

PRELIMINARY CCF:
ILM EB 070/084 068/087 068 30543
FLO EB 069/086 068/089 066 30543
MYR EB 070/082 069/085 068 30543

.ILM...NONE.

PJN

In the hours before

Local storm report, Jun 3, 7:07 PM EDT, 1 hour 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
707 PM EDT SAT JUN 3 2000

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0655 PM    5 SW GARLAND              NC   WIND DAMAGE
06/03/00   BLADEN                         TREES DOWN AT INTERSECTION
                                          OF ROUTE 701 AND 210

NNNN
Local storm report, Jun 3, 7:50 PM EDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
750 PM EDT SAT JUN 3 2000

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0655 PM    5 SW GARLAND              NC   WIND DAMAGE
06/03/00   BLADEN                         TREES DOWN AT INTERSECTION
                                          OF ROUTE 701 AND 210

0740 PM    LUMBERTON                 NC   .75 INCH HAIL
06/03/00   ROBESON                        SPOTTER REPORTED DIME
                                          SIZE HAIL ON SE SIDE
                                          AT LONG BRANCH COUNTRY STORE

NNNN
Local storm report, Jun 3, 8:44 PM EDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
843 PM EDT FRI JUN 02 2000

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0655 PM    5 SW GARLAND              NC   WIND DAMAGE
06/03/00   BLADEN                         EMC REPORTED STRUCTURE
                                          DAMAGE TO A HORSE BARN AND
                                          SEVERAL TREES DOWN. ALSO
                                          NOTED DAMAGE TO GARDENS
                                          ...LIKELY A RESULT OF
                                          OF LARGE HAIL.

NNNN
CRM
Local storm report, Jun 3, 8:55 PM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
855 PM EDT FRI JUN 02 2000

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0840 PM    BLADENBORO                NC   .75 INCH HAIL
06/03/00   BLADEN                         EMC REPORTED DIME SIZE
                                          HAIL.

NNNN
CRM

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 3, 8:23 PM EDTSevere Thunderstorm WarningILMBladen67 min
Jun 3, 8:58 PM EDTSevere Thunderstorm WarningILMColumbus62 min
Jun 3, 8:43 PM EDTSevere Thunderstorm WarningILMDarlington47 min
Jun 3, 9:53 PM EDTSevere Thunderstorm WarningILMFlorence, Marion67 min
Jun 3, 10:53 PM EDTSevere Thunderstorm WarningILMDarlington, Marlboro67 min
Jun 4, 3:03 PM EDTSevere Thunderstorm WarningILMWilliamsburg42 min
Jun 4, 3:44 PM EDTSevere Thunderstorm WarningILMHorry46 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2000Severe Thunderstorm Warnings in South Carolina, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.